New Mexico, 2014Flash Flood in New Mexico, August 10, 2014
August 10, 2014 · NWS ABQ · 1 event in 1 county or zone
Isolated thunderstorms developed along the high terrain of central New Mexico by mid to late afternoon on the 10th. Weak west to southwest steering flows forced this activity into the Rio Grande Valley between 4 and 5pm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed along the high terrain of central New Mexico by mid to late afternoon on the 10th. Weak west to southwest steering flows forced this activity into the Rio Grande Valley between 4 and 5pm. Activity became clustered around the area from Algodones south to Bernalillo and Corrales. A particularly heavy rainfall-producing thunderstorm slowly moved through Corrales, producing significant flooding and widespread impacts to the village.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 10, 4:49 PM MST, 41 minutes earlier.
Area forecast discussion, Aug 10, 4:49 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT SUN AUG 10 2014
.AVIATION...
00Z TAF CYCLE
UPPER HIGH CENTER WILL REMAIN NEAR THE FOUR CORNERS REGION NEXT 24
HOURS WITH LOW LEVEL EAST TO WEST FLOW...WHICH WILL LEAD TO PERIODS
OF EAST WINDS THROUGH CANYONS INTO THE RGV WITH GUSTS TO AROUND 25KT.
MTS WILL BE OCCASIONALLY OBSCURED IN SCT SHRA AND TSRA WITH BRIEF
MVFR CIGS/VSBYS POSSIBLE IN THE STRONGER TSRA THROUGH AROUND 03Z
BEFORE TAPERING OFF. CELL MOVEMENT WILL BE SLOW AND SOMEWHAT
ERRATIC DUE TO NUMEROUS OUTFLOW BOUNDARIES. MODELS AT ODDS
WHETHER AND WHERE CONVECTION WILL PERSIST AFT 03Z...BUT THE
EASTERN PLAINS MAY SEE LINGERING CONVECTION. EXPECT CONVECTION TO
REINITIATE AFT 11/18Z OVER THE WESTERN AND NORTHERN HIGH TERRAIN.
&&
.PREV DISCUSSION...330 PM MDT SUN AUG 10 2014...
.SYNOPSIS...
WITH MODEST MONSOON MOISTURE IN PLACE...DAILY ROUNDS OF SCATTERED
TO ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
TUESDAY. AN UPTICK IN THUNDERSTORM COVERAGE IS EXPECTED WEDNESDAY
AND THURSDAY AS A SUBTROPICAL WAVE TRAVELS AROUND THE PERIPHERY OF
WESTERN THEN NORTHERN NEW MEXICO. HIGH TEMPERATURES THROUGH
THURSDAY WILL VARY FROM NEAR NORMAL TO SEVERAL DEGREES BELOW
NORMAL. DRIER AIR SHOULD ARRIVE FROM THE WEST WITH WARMER HIGH
TEMPERATURES AT THE END OF THE WEEK.
&&
.DISCUSSION...
THE 500 MB HIGH PRESSURE CENTER APPEARS ILL DEFINED AND ROUGHLY IN
THE VICINITY OF THE FOUR CORNERS THIS AFTERNOON. AS EXPECTED...LOW
LEVEL MOISTURE HAS PUSHED INTO THE AREA FROM THE EAST AND
SOUTHEAST. THERE HAVE BEEN SOME LAST MINUTE MODEL DISAGREEMENTS ON
WHERE THE BEST CHANCE FOR THUNDERSTORMS WILL BE THIS EVENING. THE
OVERALL CONSENSUS SUGGEST A CLUSTER OF CELLS MAY SHIFT
SOUTHEASTWARD OFF THE SANGRE DE CRISTOS AND ONTO THE NE HIGHLANDS
AND PLAINS.
THE UPPER HIGH SHOULD GRADUALLY SHIFT EASTWARD OVER THE TX
PANHANDLE THROUGH THE MIDDLE OF THE WEEK AS A BROAD UPPER LEVEL
LOW PRESSURE SYSTEM MOVES OVER THE PACIFIC NW COAST. THIS WILL
ALLOW A MONSOON MOISTURE PLUME TO SURGE NORTHWARD ALONG THE NM/AZ
BORDER WITH AN ATTENDANT SUBTROPICAL WAVE. AFTER PASSING NORTHWARD
THROUGH AZ ON WEDNESDAY...THE WAVE SHOULD TRACK EAST NORTHEASTWARD
ACROSS CO ON THURSDAY. THIS SHOULD ALLOW THE MONSOON MOISTURE
PLUME TO SPREAD FROM CENTRAL AND WESTERN AREAS TO INCLUDE CENTRAL
AND WESTERN PARTS OF THE PLAINS.
MODELS SHOW THE BROAD UPPER LOW TRACKING SLOWLY EASTWARD OVER THE
NORTHERN ROCKIES NEAR THE US/CANADIAN BORDER THROUGH THE END OF
THE WEEK. THIS SHOULD STEER SOME DRIER AIR INTO NM FROM THE WEST
WITH A DOWNTICK IN THUNDERSTORM COVERAGE AND WARMER HIGH TEMPERATURES
BEGINNING FRIDAY. AN EXCEPTION MAY BE THE NORTHEAST WHERE MODELS
SUGGEST A MOIST BACK DOOR COLD FRONT MAY ENTER IN THE WAKE OF THE
EXITING SUBTROPICAL WAVE.
44
&&
.FIRE WEATHER...
POORLY DEFINED BACKDOOR FRONT GRADUALLY FILTERING INTO NORTHEAST NEW
MEXICO EARLY THIS MORNING. THE EASTERLY FLOW BEHIND THE FRONT WILL
SEND LOW LEVEL MOISTURE SURGING WEST INTO CENTRAL AND ESPECIALLY
WESTERN NEW MEXICO TODAY. AN ACTIVE THUNDERSTORM DAY IS EXPECTED
THIS AFTERNOON AND EVENING AS THE MOISTURE COMBINES WITH DAYTIME
HEATING AND AFFECTS OF THE FRONT. WEAK WINDS ALOFT WILL RESULT IN
SLOW MOVING STORMS...ADDING TO HEAVY RAINFALL POTENTIAL...ESPECIALLY
OVER EASTERN AND NORTHERN PORTIONS OF THE STATE WHERE PRECIPITABLE
WATER IS GREATEST.
AN ACTIVE WORK WEEK IS IN STORE WITH PLENTIFUL LOW LEVEL MOISTURE IN
PLACE THROUGH AT LEAST THURSDAY. WARMING TEMPERATURES ALOFT OVER THE
EASTERN PLAINS...HOWEVER...WILL LIKELY LIMIT ACTIVITY THERE TUESDAY
AND WEDNESDAY AFTERNOONS. MODELS REMAIN IN VERY GOOD AGREEMENT FOR
WEDNESDAY AND THURSDAY...INDICATING THAT A RATHER POTENT WARM
CORE/SUB-TROPICAL LOW WILL HELP LIFT A DEEP MONSOON MOISTURE PLUME
NORTHWARD THROUGH EASTERN ARIZONA AND WESTERN NM BETWEEN THE UPPER
HIGH AND A STRONG CLOSED LOW COMING ASHORE OVER SOUTHWEST OREGON.
MODELS CONTINUE TO INDICATE THAT WIDESPREAD AND PERHAPS HEAVY
SHOWERS AND THUNDERSTORMS WILL RESULT WEDNESDAY AND THURSDAY
AFTERNOONS OVER WESTERN AND CENTRAL PORTIONS OF THE FORECAST AREA.
STORM STEERING FLOW WILL INCREASE SOMEWHAT OVER WESTERN NEW MEXICO
WEDNESDAY AND THURSDAY...HELPING IN PART TO AT LEAST MOVE THE HEAVY
RAINERS FROM SOUTHWEST TO NORTHEAST WEDNESDAY AND FROM WEST TO EAST
THURSDAY.
DRIER AIR ALOFT BEHIND THE DEPARTING WARM CORE UPPER LOW PUSHES INTO
NORTHWEST AND NORTH-CENTRAL NM FRIDAY AND SATURDAY. GFS AND ECMWF
LIMIT THUNDERSTORM ACTIVITY AS A RESULT OVER THE NORTHWEST THIRD OR
SO OF THE STATE BOTH DAYS. ECMWF INDICATING THAT PERHAPS THE DEEP
MONSOON MOISTURE PLUME BEGINS TO LIFT BACK NORTH AND NORTHEASTWARD
INTO THE REGION SUNDAY.
GUYER
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 10, 5:00 AM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 10 2014
NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT SUN AUG 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
ANOTHER ROUND OF SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY
THROUGH THE OVERNIGHT. STORMS WILL BE MOST NUMEROUS OVER AND JUST
EAST OF THE SANGRE DE CRISTO MOUNTAINS...AS WELL AS THE HIGHER
TERRAIN OF WEST CENTRAL AND SOUTHWEST NEW MEXICO. THUNDERSTORMS
WILL BE LEAST LIKELY IN THE FOUR CORNERS REGION.
STORM MOTIONS WILL BE VERY SLOW. AS A RESULT...RAINFALL COULD
BECOME LOCALLY HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH
FLOODING... ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS.
ISOLATED LOCATIONS...INCLUDING THE LITTLE BEAR BURN SCAR IN
LINCOLN COUNTY AND WHITEWATER BALDY BURN SCAR IN CATRON
COUNTY...COULD RECEIVE UP TO AN INCH OF RAINFALL. A FEW STORMS MAY
ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM COVERAGE WILL RAMP UP DURING THE MONDAY THROUGH
WEDNESDAY PERIOD...WITH SPECIAL EMPHASIS ACROSS WESTERN AREAS
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT TO INCLUDE THE FOUR
CORNERS REGION. STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME
HEAVY AT TIMES ESPECIALLY DURING THE TUESDAY TO WEDNESDAY NIGHT
PERIOD. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...
ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED
LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY
ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. A MARKED
DECREASE IN STORM COVERAGE IS THEN EXPECTED FRIDAY AND INTO THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
41
Flash Flood, Sandoval
- When
- August 10, 5:30 PM MST to 7:00 PM MST
- Where
- Sandoval County, 2.14 mi SW of Corrales to 1.19 mi SSW of Corrales
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.220, -106.649
Reports from local volunteer observers in the area reported rainfall amounts as high as 0.94 inches in less than one-half hour, with additional rainfall after the main storm. The Corrales Fire Department responded to numerous reports of flooding. Several homes and businesses were inundated with mud and water. A couple of cars were nearly half submerged by water and debris. Trees were also downed from flooding. A preliminary storm survey by local emergency management officials indicated between 15 and 20 roads were damaged and/or completely destroyed, many of which were paved. A couple residents were isolated from the village and could not travel from the area for several hours due to the flooding. Mail delivery services were temporarily suspended in some areas of Corrales because of road damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 10, 20142 deaths · 4 events
- Heavy Rain in Guam, August 10, 20141 death · 1 event
- Heat in Nevada, August 10, 20141 death · 1 event
- Flash Flooding and Flooding in Kentucky, August 10 to 11, 2014$85,000 · 11 events
- Damaging Winds in Texas, August 10, 2014$88,000 · 65 kt wind · 5 events
- Flash Flooding in Georgia, August 10, 2014$13,000 · 2 events
- Drought in Texas, August 10 to 31, 20145 events
- Flash Flood and Damaging Winds in Alabama, August 10, 2014$500 · 52 kt wind · 4 events
- Flash Flooding in Colorado, August 10, 20144 events
- Damaging Winds in Texas, August 10, 2014$6,000 · 67 kt wind · 4 events
- Flash Flooding in South Carolina, August 10, 2014$3,000 · 3 events
- Hail in California, August 10 to 11, 20141.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528108.